A 56-year-old man with a long history of heroin use presented to the hospital with abdominal pain, nausea, and vomiting. He said he had been using less heroin than usual because of the gastrointestinal complaints and felt his symptoms were probably from heroin withdrawal. On initial evaluation, he was dehydrated but his vital signs were unremarkable, and his abdominal exam was benign. Complete blood count, liver function tests, amylase, and lipase were all normal. An upright KUB radiograph showed no clear cause for his abdominal pain.
Admitted for treatment of dehydration and opiate withdrawal, the patient was given intravenous fluids, methadone, and low doses of morphine for the abdominal pain. Later in the evening, he complained of increasing diffuse abdominal pain. He also complained of excessive yawning and increased lacrimation. On physical examination, he was tachycardic, tachypneic, and generally restless, but had a non-tender abdominal examination. He was given increased methadone to treat presumed worsening opiate withdrawal.
Defined as a maladaptive pattern of use of illicit or prescription opioids leading to significant impairment or distress as manifested by the presence of 3 or more of the diagnostic criteria in past 12 months
See Notes for reference.
Diagnostic Criteria for Opioid Dependence See Notes for reference. 3 or more of following criteria in past 12 months
Taking opioids in larger amounts or for longer periods than intended
Desiring to cut down or control use
Dedicating a large amount of time to procure opioids or recover from their effects
Despite the methadone increase, the patient’s abdominal pain persisted and worsened. Overnight, a covering physician was contacted about the abdominal pain. The nurse told the physician that the patient had asked for something stronger for the pain.
Because the daytime physician had earlier described the patient as a “strung-out shooter,” the covering physician believed the patient was either drug seeking through his complaints of pain or not receiving enough methadone. Instead of re-evaluating or re-examining the patient, the covering physician ordered another increase of methadone. The patient continued to have diffuse abdominal pain and tachycardia overnight.
In the morning, the patient’s abdominal pain became severe, his tachycardia worsened, and his blood pressure decreased—indicating a possible infection (septic shock). The patient was given aggressive intravenous fluids. An abdominal computed tomography (CT) scan revealed a perforated colon, likely from diverticulitis. The patient then underwent successful colonic resection and was discharged from the hospital 2 weeks later.